Thunderstorm Wind, Jackson
- When
- May 25, 11:50 PM CST
- Where
- Jackson County, 0.5 mi W of Jackson Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.650, -94.990
A thunderstorm produced a gust to 58 mpg at Jackson Airport just before midnight on May 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced a gust to 58 mpg at Jackson Airport just before midnight on May 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 11:04 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1204 AM CDT THU MAY 26 2016 .SHORT TERM...(This evening through Thursday) Issued at 351 PM CDT Wed May 25 2016 Instability still looks sufficient for severe storms late this afternoon and evening with modest 1500 or so CAPE, but shear is looking a little less supportive than it did earlier with directional wind profiles dampened by veering of lower level winds. Of course the doubt remains in both initiation and coverage of storms with heating dampened somewhat by lingering low level moisture and clouds, apparently partly related to the storms that west through in the early morning, and somewhat of a cap to be broken. It seems best to keep coverage isolated. The HRRR has been tracking a few storms across the area during the coming evening hours, with the strongest activity south of Interstate 90. This activity may be a reflection of an impulse that seems apparent in current activity over western nebraska. The HRRR also brings a couple cells across further north. Will keep pops low given the unfavorable parameters for convection to become even remotely widespread. As the low level flow brings in more stable air, and with nocturnal cooling, any activity should die off later tonight without a decent low level jet to support our patented nocturnal storms. Skies should be clear to partly cloudy with lows in the mid 50s to low 60s. The quiet weather should continue well into Thursday, until the backing of the upper flow ahead of an approaching southern plains wave induces an increase in low level moisture and overall instability from the south and southeast. This will bring a threat of storms to the southeast half of the area in the afternoon, mainly in northwest Iowa and extreme northeast Nebraska, with some severe threat. Temperatures should warm into the lower 80s east and the upper 70s west. .LONG TERM...(Thursday night through Wednesday) Issued at 351 PM CDT Wed May 25 2016 A very active and wet pattern persists into early next week as a series of shortwaves lift northeast through Great Plains. Upper level trough over the central and southern Rockies arrives in the high plains Thursday night, and slowly wobbles north northeast across our forecast area through Saturday night. With low level moisture continuing to tap into gulf moisture and several impulses traversing the mid level flow, showers and thunderstorms will remain likely each forecast period through Saturday. There is a low chance for severe weather Thursday evening into the overnight hours, with moderate instability and marginal shear values as the warm front noses into central or northern Nebraska. Friday's severe chances will hinge on how overnight convection will impact the airmass and where any boundaries set up across the region. Shear is a little less favorable on Friday and cloud cover may impede instability development. The upper low lifts out of the region Saturday night, with weak ridging/subsidence keeping shower and thunderstorm chances to a minimum on Sunday. The drier conditions are short lived as the upper level southwest flow directs yet another series of shortwaves into the central Plains. Models still a bit uncertain in the timing of waves, but high chance pops Monday into Wednesday seem warranted for now. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1202 AM CDT Thu May 26 2016 Line of thunderstorms should exit northwest Iowa and northeast Nebraska by about 8z or 9z. After this mainly vfr conditions through the period. However thunderstorms will likely develop again late Thursday afternoon into Thursday evening bringing more widespread coverage. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 PM CDT WED MAY 25 2016 SDZ038-050-052>054-057>061-063>065-068-262115- BEADLE-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 405 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE EASTWARD FROM CENTRAL NEBRASKA AND SOUTH DAKOTA INTO THE OUTLOOK AREA THIS EVENING...AND MAY FORM INTO A SMALL CLUSTERS OF STORMS INTO THE EARLY OVERNIGHT HOURS. THESE STORMS WOULD BE CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A SEVERE THREAT...IF ANY...WOULD LIKELY BE CONFINED TO THE AREA IN AND ADJACENT TO NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF STORMS THIS EVENING...SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ062-066-067-069>071-262115- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA- MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 405 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING AND TRACK EASTWARD INTO THE EARLY OVERNIGHT HOURS. THE PRIMARY RISKS WITH THIS ACTIVITY WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS...ALONG WITH WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP LATE THURSDAY AFTERNOON ACROSS PORTIONS OF NEBRASKA AND IOWA...AND LIFT NORTHWARD TOWARDS THE INTERSTATE 90 CORRIDOR THURSDAY EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN RISKS OF LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7PM AND MIDNIGHT FOR AREAS SOUTH OF THE INTERSTATE 90 CORRIDOR. MNZ071-072-080-081-097-SDZ039-040-055-056-262115- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-KINGSBURY- BROOKINGS-LAKE-MOODY- 405 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM MAY BE POSSIBLE THIS AFTERNOON...HOWEVER A SLIGHTLY HIGHER RISK FOR THUNDERSTORMS CONTAINING DAMAGING WINDS AND LARGE HAIL MAY BRIEFLY ARRIVE AFTER 10PM AND INTO VERY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A SEVERE THREAT...IF ANY...WOULD LIKELY BE CONFINED TO THE AREA IN AND ADJACENT TO NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY EXPECTED TONIGHT BECAUSE OF THE ISOLATED NATURE OF ANY STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 N PICKSTOWN 43.10N 98.53W
05/25/2016 M1.75 INCH CHARLES MIX SD TRAINED SPOTTER
NORTH POINT CAMPGROUND
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 4 W WAGNER 43.08N 98.38W
05/25/2016 M1.25 INCH CHARLES MIX SD TRAINED SPOTTER
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL FORESTBURG 44.02N 98.11W
05/25/2016 M1.00 INCH SANBORN SD PUBLIC
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL SCOTLAND 43.15N 97.72W
05/25/2016 E1.25 INCH BON HOMME SD PUBLIC
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 1 SSW YANKTON 42.88N 97.40W
05/25/2016 M1.00 INCH YANKTON SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM TSTM WND GST SHELDON 43.18N 95.84W
05/25/2016 M59 MPH O'BRIEN IA AWOS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 05:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635548.